North

2 opioid-related deaths reported by N.W.T. chief coroner

Both deaths happened in the fall in separate communities, according to a news release based on toxicology reports provided by the N.W.T.’s chief coroner.

The government news release says the deaths are 'likely a result' of the opioid fentanyl

Dr. Andy Delli Pizzi, deputy chief public health officer says people who use drugs should use them with others present, start with small amounts and should have naloxone nearby and know how to use it. (Eric Baradat/AFP/Getty Images)

Two deaths related to opioids were reported on Tuesday in the Northwest Territories.

Both deaths happened in the fall in separate communities, according to a news release based on toxicology reports provided by the N.W.T.'s chief coroner.

The release, sent from the Office of the Chief Public Health Officer, says the deaths are "likely a result" of the opioid fentanyl.

There are two deaths in 2020 so far related to the drug. In 2019 there was one opioid-related death, two in 2018, one in 2017 and five in 2016.

"Communities and families in N.W.T. are once again mourning the loss of their loved ones from an opioid overdose," said Dr. Andy Delli Pizzi, deputy chief public health officer.

"People who use drugs should use them with others present, start with small amounts, and should have naloxone nearby and know how to use it."

Delli Pizzi said people should not mix drugs with other drugs, or with alcohol.

"Mixing substances increases the risk of overdose," he said. "These measures can save a life."

If someone suspects an overdose, call an ambulance or the local health centre, the release says.

Signs and symptoms of overdose can include the following:

  • Breathing will be slow or absent.
  • Lips and nails are blue.
  • Person is not moving.
  • Person is choking.
  • Gurgling sounds or snoring.
  • Severe sleepiness.
  • Person can't be woken up.
  • Skin feels cold and clammy.

According to the law, The Good Samaritan Drug Overdose Act, people involved in an overdose are protected from being charged for possession of a controlled substance. It's meant to encourage anyone to call for help if they witness or experience an overdose, the release says.

Naloxone kits, an opioid reversing agent, are available at all hospitals, health centres and pharmacies in the territory.

Naloxone is only effective in the case of an opioid overdose, the release says. However, since it is not known to cause harm in non-opioid overdoes, if people are unsure of the substance involved in a potential overdoes, it's best to administer it.

The release notes that Carfentanil overdoses may require "repeated doses" of naloxone.

now